Related Experiment Video
Updated: Jun 27, 2026

Induction of Nephrotic Syndrome in Mice by Retrobulbar Injection of Doxorubicin and Prevention of Volume Retention by Sustained Release Aprotinin
Published on: May 6, 2018
Desensitization to allopurinol after allopurinol hypersensitivity syndrome with renal involvement in gout
J Vázquez-Mellado1, S G Vázquez, J C Barrientos
1Hospital General de México, México, D.F., and Faculty of Medicine, Universidad Nacional Autónoma de México; Rheumatology Unit; Hospital General de México, México City.
Abstract:
This is a case report of a 36-year-old male with tophaceous gout for 16 years. He started therapy with 300 mg/day of allopurinol. He had received variable dexamethasone doses by self-prescription for 16 years. When allopurinol was initiated, he had hyperuricemia and normal renal function. Twenty days after starting allopurinol, he presented diffuse maculopapular rash, conjunctivitis, increase in serum creatinine values, leukocytosis and eosinophilia and the diagnosis of allopurinol hypersensitivity (AH) syndrome was made. He completely recovered from the AH and renal function normalized. However, the gout worsened over the following years in spite of treatment with benzobromarone, low doses of prednisone, and colchicine. Allopurinol desensitization was successful beginning with an oral low dose scheme (6.5 mug/day) until we reached 300mg/day. Today the patient receives allopurinol with no side effects. We believe that this is the first reported example of successful desensitization in full-blown AH with renal involvement. Our cautious regimen might be tried in other such patients.
Related Concept Videos
Drug Toxicity: Allergic Reactions
Desensitization and Tachyphylaxis
Several...
GPCR Desensitization
Hypersensitivity Reactions: Immune-Complex Reactions
Hypersensitivities
Types of Hypersensitivities
Hypersensitivity reactions are categorized into four types: Type 1, Type 2, Type 3, and Type 4. Each type has a distinct mechanism...
Nephrotic Syndrome I : Introduction